Parkinson’s Risk Linked to Cymbalta, Celexa, Similar Antidepressants: Study

New research suggests that the side effects of some antidepressants, such as Zoloft, Celexa and Cymbalta, may increase the risk of Parkinson’s disease. 

In a study published in the August 2018 edition of the Journal of Clinical Psychopharmacology, researchers from the University of British Columbia say there appears to be a link between a number of popular antidepressants, Parkinson’s disease and extrapyramidal symptoms (EPS).

According to the findings, the associations were found with the use of Celexa, Cymbalta, Remeron, Lexapro, Paxil, Zoloft, Effexor, Zyban, Wellbutrin, and Prozac.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

“Antidepressants are one of the most prescribed classes of medications. A number of case reports have linked these drugs to extrapyramidal symptoms (EPSs), but no large epidemiologic study to date has examined this association,” the researchers noted. “We sought to quantify the association of EPSs with different antidepressants by undertaking a large pharmacoepidemiologic study.”

Researchers conducted a nested case-control study using data from June 2006 through December 2015, collected by a large claims database in the U.S. They found 3,838 subjects with EPSs and compared them to 38,380 age-matched control subjects.

The findings indicate that side effects of Cymbalta had the strongest association, with users seeing a risk of Parkinson’s disease and EPSs five times higher than those who did not take the drug. Remeron, Celexa, Lexapro and Paxil carried more than three times the risk. The risks with the rest of the drugs listed were more than doubled.

The effect was not seen throughout all antidepressants, however. Atamet, Requip, Mirapex and a number of others showed no significant association.

The researchers say that the findings show a harmful association between the incidence of Parkinson’s disease or associated EPSs, which can include movement disorders like tardive dyskinesia.

Some previous studies have indicated that the side effects of some antipsychotics and amphetamines could also increase the risk of Parkinson’s disease. The condition cannot be cured and more than 200,000 new cases are diagnosed in the United States every year.

7 Comments

  • JenniferNovember 23, 2021 at 3:53 pm

    I have had years of cymbalta use. I developed mouth movements I got off of it when someone noticed it. Now they are back but reduced movement and a Dr says I am showing signs of Parkinson’s. She says cymbalta isn’t listed to cause this. But I first had this while taking the meds a brought it up to the prescribing Dr and he said the same thing. They had prescribed this for nerve pain for my bac[Show More]I have had years of cymbalta use. I developed mouth movements I got off of it when someone noticed it. Now they are back but reduced movement and a Dr says I am showing signs of Parkinson’s. She says cymbalta isn’t listed to cause this. But I first had this while taking the meds a brought it up to the prescribing Dr and he said the same thing. They had prescribed this for nerve pain for my back nueropathy. I am convinced this med is the cause

  • LyndaSeptember 17, 2021 at 5:30 am

    My husband was given a prescription of Citalopram and weeks later he started showing symptoms of Parkinson’s disease which has been verified by his neurologist. We tried to reach out to attorneys, but apparently this is something that weren’t aware of and they never responded.

  • LucindaAugust 5, 2021 at 8:03 am

    I started out taking only Azilect, then Mirapex, and sinemet for my Parkinson disease, but as the disease progressed they didn’t help much. A year ago I started on PD TREATMENT PROTOCOL from Kycuyu Health Clinic (www. kycuyuhealthclinic. com). One month into the treatment, I made a significant recovery. After I completed the recommended treatment, almost all my symptoms were gone. Its been months [Show More]I started out taking only Azilect, then Mirapex, and sinemet for my Parkinson disease, but as the disease progressed they didn’t help much. A year ago I started on PD TREATMENT PROTOCOL from Kycuyu Health Clinic (www. kycuyuhealthclinic. com). One month into the treatment, I made a significant recovery. After I completed the recommended treatment, almost all my symptoms were gone. Its been months since I completed the treatment, I live a very product life

  • jonMay 31, 2021 at 11:27 pm

    I was on sertraline for ten years. When I went off the tremors started. I was diagnosed with PD three years later. I never educated myself about the side effects of the antidepressants. I can't get over that not one of my drs stated these side effects.

  • NoahFebruary 23, 2021 at 5:39 am

    I am a 23 year old male. I was prescribed Wellbutrin SR (100 mg) to treat major depressive symptoms. As time progressed while on the medication and upon discontinuation tremors and muscle twitches have occurred. I have no pre-existing conditions and have never taken any medications prior to taking Wellbutrin SR. The medication was taken for a total of eleven months. It has been emotionally distres[Show More]I am a 23 year old male. I was prescribed Wellbutrin SR (100 mg) to treat major depressive symptoms. As time progressed while on the medication and upon discontinuation tremors and muscle twitches have occurred. I have no pre-existing conditions and have never taken any medications prior to taking Wellbutrin SR. The medication was taken for a total of eleven months. It has been emotionally distressing to believe that the manufacturer of this medication could be under-evaluating and failing to disclose the risk of developing PD induced tremors or permanent PD as a result of the consuming this toxic-medication. After doing research on the pharmaceutical manufacturers I discovered that they may be aware and have failed to inform consumers of this listed side effect within clinical trials by under assessing the risk prevalence of the disease for profit. In addition, numerous other patients have experienced and have now been diagnosed with PD after taking this medication as recommend and prescribed by the manufacturer. I am concerned regarding the efficacy and safety of this drug being prescribed to others. These pharmaceutical companies both brand and generic should be held liable for negligence for inflicting personal injury amongst uninformed consumers for profit.

  • JAVIERNovember 16, 2020 at 10:21 pm

    I have had for ten years Bupropion, lately I have symptoms of PD. The doctor I went said it is PD what I got. My question, 10 years of bupropion could cause side effects similar to PD?

  • RhondaOctober 18, 2020 at 3:13 am

    I have developed mouth movements after years of Cymbalta use.

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Camp Lejeune Water Lawsuits Now Being Filed After President Biden Signed PACT Act
Camp Lejeune Water Lawsuits Now Being Filed After President Biden Signed PACT Act (Posted 3 days ago)

The President has signed the Camp Lejeune Justice Act into law as part of a larger package of veterans toxic chemical exposure health care benefits, which will allow those exposed to water contamination while living or serving on the base to file lawsuits against the federal government.